Q:

I recently saw a patient who had hives in the injection site after botox administration for cosmetic purposes. Since then she no longer receives benefit from therapy. I was wondering if there is any role in desensitization? I have not been able to find anything on pub med and no skin testing recommendations either.

A:

Thank you for your recent inquiry.

Copied for you below is our response to a related question regarding skin testing to Botox. As you can see from this response, although there is one case of anaphylaxis to Botox reported in the literature that we could find, there is no standard evaluation by skin test and no reported cases of desensitization that we found.

In addition, the single skin test report that we could find was not employed for a classic IgE-mediated event.

Based upon these reports, there is no precedent for skin testing and desensitization in the patient you described.

Thank you again for your inquiry and we hope this response is helpful to you.

Question:
Can a patient be allergy skin tested to Botox? Thank you for your help!

Answer:
Thank you for your recent inquiry.
Although allergic events, including anaphylaxis, have been thought to be due to Botox (see abstract copied below), there is no well-studied skin testing protocol to my knowledge. In addition, I could find none via an Internet search except for one article which appeared in “Dermatologic Surgery.” I have copied the reference below for your convenience.

I reviewed this article, and it described a skin test applied because the patient developed a very large local reaction to the injection of botox. I do not think the technique described in this article will be of help to you, but “FYI” I have copied it below in case you do wish to at least have an example of a technique previously used should you wish to try and test your patient.

Thank you again for your inquiry and we hope this response is helpful to you.

J Forensic Sci. 2005 Jan;50(1):169-72.
Fatal case of BOTOX-related anaphylaxis?
Li M, Goldberger BA, Hopkins C.
Source
Department of Pathology, Immunology and Laboratory Medicine, University of Florida College of Medicine, Gainesville, FL 32610-0275, USA.
Abstract
Anaphylactic drug reactions are rare and often serious events. The Botulinum toxin A, marketed asBOTOX, was recently approved by the Food and Drug Administration for cervical dystonia and glabellar wrinkles, after its approved use and success with blepharospasm, strabismus, and disorders of the 7th cranial nerve. It has been well received due to its efficacy in improving facial lines. This case report documents the first death associated with a Botox-lidocaine mixture given to a woman for chronic neck and back pain. Based on the medical records, autopsy, and laboratory findings, the cause of death was determined to be anaphylaxis to the Botox-lidocaine mixture. The history, indications, off-label uses and possible future applications of Botox are reviewed as well as the uses and complications of lidocaine. Although the anaphylaxis cannot be definitively proven to be due to Botox alone, this case warns of an adverse reaction related to Botox, a drug that is rapidly expanding in range of use as well as increased usa.

Dermatol Surg. 2008 Aug;34(8):1117-9. Epub 2008 May 7.
Allergic reaction to botulinum toxin: positive intradermal test.
Tamura BM, Cucé LC, Rodrigues CJ
"Botox (Allergan) was used as a counterproof and Prosigne (Lanzhou Institute of Biological Products/Crista´ lia) was used to verify the allergic reaction. Both vials were simultaneously diluted with 1mL of saline solution (0.9% pure NaCl) immediately before the test. The forearm region was marked on its flexion portion 5 cm away from the cubital fold, and the spot was marked with surgical ink for further identification. Two units (0.02 mL) of Prosigne (Lanzhou Institute of Biological Products/Crista´ lia) was intradermally injected into the left forearm, and the same procedure was performed on the right forearm using an identical dosage of Botox (Allergan). The patient was observed for 30 minutes in the office before being discharged and instructed to return within 24 hours for a clinical evaluation and again within 72 hours for the biopsy of the injections sites."

Sincerely,
Phil Lieberman, M.D

AAAAI - American Academy of Allergy Asthma & Immunology